I replied to Purrdog a few weeks ago, re the problems he was having with atrial fibrillation (AF) while on ibrutinib. I had experienced some palpitations at that time, but they seemed to disappear shortly after this. However, they returned and I have just had the results of a 24 hour ECG. This has showed a variety of supraventricular rhythm disturbances, including several episodes of atrial flutter ( less common, but similar to AF). Unlike Purrdog I have never previously had any heart problem.
Reviewing the available literature a recent letter to the editor of the journal BLOOD (Julie R McMullen et al Dec 11 2014 Blood 124 (25)) postulates a mechanism, whereby ibrutinib may inhibit a signalling process in the heart which may cause this to happen. They cite an increase an increase of up to a 10 fold increase in the risk of AF with ibrutinib, (the manufacturer reports that 6- 9% are affected, especially if there is a history of previous heart problems)
The manufacturer now mentions the increased risk of AF with the caution, "Consider the risk and benefit and dose modification".
For me the benefits of being on ibrutinib have been huge. Within a couple of months of starting it I had more energy and a feeling of wellbeing than I'd had for two or three years. My brain also seemed to work better. My total WBC has dropped from around 100,000 to 26,000 over the last six months, and Hb has risen from 85 to 110 and so I hope that I will be able to stay on it, probably at a reduced dose.
I am, however, aware that there may be an increased risk of AF/flutter increasing the risk of suffering a stroke. I await my (CLL specialist) consultant's opinion next week, and will let you know what happens then.